Montana, 2008

Damaging Winds in Montana, May 18, 2008

May 18, 2008 · NWS GGW · 2 events in 2 counties and zones

Isolated, high based severe thunderstorms developed ahead of a cold front dropping south from Saskatchewan. Two of these storms produced severe straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Isolated, high based severe thunderstorms developed ahead of a cold front dropping south from Saskatchewan. Two of these storms produced severe straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 18, 2:21 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, May 18, 2:21 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
321 PM MDT SUN MAY 18 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE SOUTHWEST ZONES THIS
AFTERNOON AS AS AN UPPER SHORTWAVE MOVES THROUGH IN NORTHWEST FLOW
ALOFT. A GUSTY WEST WIND IS OCCURRING AND WILL CONTINUE INTO THIS
EVENING.

ENERGETIC NORTHWEST FLOW WILL CONTINUE THROUGH THIS EVENING AND
INTO TOMORROW AS THE LOCAL FORECAST AREA REMAINS IN BETWEEN THE
UPPER RIDGE ON THE WEST COAST AND UPPER TROUGH OVER EASTERN
CANADA. A SURFACE LOW WILL ORGANIZE OVER SOUTHERN SASKATCHEWAN
THIS EVENING...WHICH WILL DRAG A WEAK FRONTAL BOUNDARY INTO THE
CWA. THIS FRONTAL BOUNDARY WILL LINGER OVER THE AREA THROUGH
MONDAY. THIS BOUNDARY WILL PRODUCE SOME CLOUD COVER AND AN
ISOLATED SHOWER OR THUNDERSTORM...ESPECIALLY IN THE AFTERNOON. A
STRONG NORTHWEST WIND WILL MIX TO THE SURFACE IN THE NORTHEASTERN
ZONES BEHIND THE FRONT...WHICH WILL COMBINE WITH DRYER AIR
ADVECTING IN FROM SASKATCHEWAN...TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS IN THE NORTHEAST ZONES. THE WIND OVER FORT PECK LAKE WILL
BE MARGINAL FOR A LAKE WIND ADVISORY...SO WILL HOLD OFF ON
ISSUANCE AT THIS TIME AND LET THE MIDNIGHT SHIFT FURTHER EXAMINE
LAKE WIND POTENTIAL.

UPPER RIDGE BEGINS TO PUSH EAST ON TUESDAY IN RESPONSE TO A
DEEPENING WEST COAST TROUGH. TEMPERATURES WILL WARM A FEW DEGREES
ACROSS THE CWA ON TUESDAY AS THE AFOREMENTIONED BOUNDARY LIFTS
THROUGH THE AREA AS A WARM FRONT. SOUTHEASTERLY SURFACE FLOW WILL
DEVELOP AS THE PRESSURE FALLS OVER THE INTERMOUNTAIN WEST. AJZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOING FORECAST IN GOOD SHAPE. MODELS COMING INTO BETTER AGREEMENT
WITH BEST POPS TO OCCUR SOUTH AND WEST OF THE CWA LATER THIS WEEK.
MODELS SEEMED TO HAVE SLOWED THE PROGRESSION OF THE UPPER TROUGH A
BIT. NOTICED THIS ESPECIALLY ON THE 12Z ECMWF SOLUTION. TEMP
FORECAST A BIT TRICKY AS SHOWERY PRECIP COULD CREATE AREAS OF DECENT
TEMP DIFFERENCES. JAMBA

PREVIOUS DISCUSSION...
LARGE SCALE PATTERN CHANGE REMAINS IN THE CARDS THIS PERIOD AS
THE WESTERN CONUS RIDGE WILL BE REPLACED BY A VIGOROUS PACIFIC
TROF BY MIDWEEK. LATEST MODELS AND ENSEMBLES CONTINUE TO ADVERTISE
THE CORE OF THIS TROF DIGGING INTO THE GREAT BASIN BY DAY 5.
DESPITE THIS UNFAVORABLE TRACK...AREA OF CONSISTENT HEIGHT FALLS
ACROSS NORTHEAST MONTANA COMBINED WITH A FAVORABLE MID LEVEL FEED
OF PACIFIC MOISTURE STILL WARRANTS CHANCE POPS. SOME CONCERN NOTED
ON 00Z MODELS IS THE WESTWARD SHIFT OF BETTER FORCING INTO CENTRAL
MONTANA IN RESPONSE TO A DEVELOPING OMEGA BLOCK STRUCTURE CENTERED
NEAR LOWER MANITOBA. DID TREND POPS A BIT LOWER IN THE EASTERN
ZONES GIVEN THIS SIGNAL...BUT WILL NEED TO MONITOR FUTURE NWP RUNS
TO SEE IF THIS AMPLIFIES ANY FURTHER.

HEREAFTER MODELS AND ENSEMBLES DISAGREE ON THE STRENGTH OF THIS
TROF...BUT ALL AGREE IN KEEPING LOWER HEIGHTS RELATIVELY FIXED IN
PLACE JUST TO OUR WEST SO HAVE MAINTAINED MENTION OF PRECIP THRU
DAY 8 GIVEN THIS UNSTABLE PATTERN. 00Z ECWMF IS LOOKING VERY SUSPECT
BY FRIDAY EVENING COMPARED TO REMAINING MODELS...SO FAVOR GFS AND
ITS ENSEMBLE MORE BY THIS TIME. TEMPERATURES WILL COOL TO BELOW
NORMAL VALUES ESPECIALLY BY MIDWEEK...THOUGH MUCH GREATER
UNCERTAINTY HEREAFTER AS SHOWN BY LATEST ENSEMBLE GUIDANCE WITH
STANDARD DEVIATIONS OF FIVE BY FRIDAY. MCZ

&&

.AVIATION...
VFR. ISOLATED THUNDERSTORMS HAVE ALREADY FORMED THIS AFTERNOON AND
ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS BUT PROBABLY. THEY
MAY CREATE GUSTY AND ERRATIC WINDS LOCALLY TO 45 KTS. CONDITIONS ARE
EXPECTED TO BE MUCH IMPROVED FOR MONDAY AS THE RESPONSIBLE COLD
FRONT WILL BE TO OUR SOUTH. JAMBA

&&

.FIRE WEATHER...
BREAK DOWN OF A STRONG UPPER RIDGE WILL BRING A STRONG WEST WIND TO
FIRE WEATHER ZONES 119 AND 121 THROUGH THIS EVENING. THIS STRONG WIND
AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH SUNSET. A WEAK COLD FRONT WILL SLIDE
OUT OF CANADA TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DURING
THE LATE AFTERNOON AND EVENING. A STRONG NORTHWEST WIND WILL DEVELOP
BEHIND THE COLD FRONT ACROSS ZONE 120 BY MONDAY MORNING. THIS WIND
WILL COMBINE WITH RELATIVE HUMIDITY VALUES AROUND 20 PERCENT TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR ZONE 120. COOLER AND WETTER
WEATHER IS EXPECTED BY MIDWEEK. RAE/AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR MTZ119-MTZ121.

LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK
LAKE.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MTZ120.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 18, 2:09 PM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT SUN MAY 18 2008

MTZ018>020-062-191200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
309 PM MDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 120 FROM
NOON TO 8 PM MONDAY. THE WIND WILL INCREASE TO 20 TO 30 MPH OUT OF
THE NORTHWEST ACROSS ZONE 120 MONDAY MORNING. THIS WILL COMBINE
WITH RELATIVE HUMIDITY VALUES AROUND 20 PERCENT DURING THE
AFTERNOON TO CREATE THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 2 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
May 18, 3:59 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.220, -106.620

This report was taken from the Glasgow ASOS.

Thunderstorm Wind, Garfield

When
May 18, 5:55 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.930

This report was taken from the Jordan ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92796, 92795.